Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur Cytokine Netw. 2009 Jun;20(2):88-93. doi: 10.1684/ecn.2009.0150.

Cytokine production from stimulated whole blood cultures in rheumatoid arthritis patients treated with various TNF blocking agents.

Author information

  • 1Department of General Internal Medicine, Radboud University Nijmegen Medical Centre, Nijmegen, The Netherlands. c.popa@reuma.umcn.nl

Abstract

Infectious complications are not rare in rheumatoid arthritis (RA), and the susceptibility to infections is increased during treatment with TNF blocking agents. As a possible mechanism contributing to that, we assessed the modulation of cytokine production induced by TNF neutralization.

METHODS:

Whole blood cultures from six healthy volunteers and 13 RA patients starting therapy with either adalimumab (n = 7) or etanercept (n = 6) were stimulated with heat-killed Salmonella typhimurium, Staphylococcus aureus or with S. typhimurium lipopolysaccharide (LPS). The production of interleukin (IL)-1beta, IL-6, IL10, IL-17, TNF, IL-8 and IFN-gamma was measured by specific immunoassays.

RESULTS:

Stimulation with Salmonella LPS resulted in a significantly lower production of IL-1beta, TNF and a trend towards lower IL-6 and IFN-gamma production in RA patients compared to healthy volunteers. Therapy with either of the agents did not significantly alter cytokine production capacity, with the exception of a lower IFN-gamma and IL-8 production in patients treated with adalimumab and stimulated with heat-killed S. aureus.

CONCLUSION:

The results of our study suggest that the detrimental effects of anti-TNF agents on the immune response can vary quite widely, from very serious to limited effects, as reported here for etanercept and adalimumab. Because anti-TNF therapy can affect the cellular integrity of tuberculous granuloma, recruitment of new cells at the granuloma site becomes crucial. In line with this, an impaired chemokine production induced by anti-TNF agents may ultimately result in the reactivation of tuberculosis, as previously reported. Therefore, caution should be constantly exercised in order to prevent the development of severe infections and reactivation of tuberculosis whenever therapy with anti-TNF is initiated.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Libbey Eurotext
    Loading ...
    Write to the Help Desk